AGA Family of Websites: Gastro.org
AGA Journals
AGA Journals
AGA University
AGA University
AGA University
AGA Research Foundation
AGA University
AGA Community
AGA University
AGA Job Board
October 28, 2019

The war on opioids: fighting GI-adverse effects

Tools for treating patients with opioid-induced constipation.
Share on facebook
Share on twitter
Share on linkedin
Share on email

With the opioid crisis reaching epidemic proportions, it’s imperative that today’s clinician learn to effectively identify and treat the adverse effects of opioid therapy on gastrointestinal health. Of these, the most prevalent and debilitating GI effect is opioid-induced constipation (OIC) — affecting 40% to 80% of all patients receiving chronic opioid therapy.

In late 2018, the AGA Institute released a comprehensive clinical practice guideline on the diagnosis, management and treatment of OIC with an on-demand education component through AGA University.

Broken into two 20-minute videos, the OIC Guidelines Education Module provides a high-level overview of the AGA guideline and invaluable tips for effectively communicating OIC-treatment plans and concerns with patients. After completing this free course, clinicians will be able to:

  • Explain how opioids affect the bowel, specifically within the gut, brain and sphincter
  • Apply best practices for diagnosing and managing OIC
  • Employ appropriate communication techniques to guide patients in the discussion of constipation
  • List three questions to identify if GI distress is caused by opioid misuse
  • Describe next steps if opioid misuse is suspected

 

This activity is supported by an educational grant from Purdue/Shionogi.

Discussion Icon

Discuss this news

Share this article in the AGA Community, your member-only platform for sharing your thoughts and ideas with your colleagues.

Not a member? Join AGA.

By using this site, you agree to our updated Privacy Policy.